Colorado, 2010

Hail in Colorado, June 5, 2010

June 5, 2010 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced quarter size hail near Centenniel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced quarter size hail near Centenniel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 5, 2:00 PM MST, 7 hours 10 minutes earlier.

Area forecast discussion, Jun 5, 2:00 PM MST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT SAT JUN 5 2010

.SHORT TERM...ACARS SOUNDINGS FINALLY SHOWING SOME COOLING OF THE
CAP AT 500 MB THIS AFTERNOON. IT APPEARS THAT AREAS NEAR THE FRONT
RANGE ARE TOO COOL/DRY FOR SURFACE BASED CONVECTION TO BREAK THROUGH
THE CAP...THOUGH IT COULD BE CLOSE AND A STRAY LOW CAPE SHOWER WOULD
NOT SUPRISE ME. FURTHER EAST THE MOISTURE IS A BIT BETTER THOUGH
TEMPERATURES STILL LOOK MARGINAL.  WILL STICK WITH THE EARLIER IDEA
OF KEEPING SOME POPS OUT ON THE PLAINS AS THE BETTER MOISTURE WILL
LOWER THE NEEDED TEMPERATURE AND ALSO GIVE A BIT MORE CAPE. BEST
COOLING ALOFT WITH PERHAPS A LITTLE QG FORCING WILL BE NEAR THE
NEBRASKA BORDER AFTER MIDNIGHT. PROBABLY NOT ENOUGH CAPE FOR A
SEVERE THREAT WITH STILL RATHER WARM MID LEVEL AIR...SHEAR WILL
PROBABLY DOMINATE. NOT A SITUATION WHERE THERE IS LOW LEVEL
CONVERGENCE TO DRIVE THINGS...SO QUITE POSSIBLE THERE WILL BE
NOTHING AT ALL.

FOR SUNDAY A COMPLICATED SITUATION AS LOW LEVEL MOISTURE WILL
INCREASE A BIT WITH SOUTHEAST WINDS. MODEL SOUNDINGS WITH DEW POINTS
IN THE LOW 50S LOOK FAVORABLE FOR SUPERCELLS WITH CAPES OF 1500 TO
3000 J/KG AND GREAT WIND PROFILES.  HOWEVER THEY STILL LOOK MARGINAL
WITH REGARD TO THE MID LEVEL TEMPERATURES AND WITH SOME RIDGING/WARM
ADVECTION AT THAT LEVEL IT SEEMS LIKELY THAT THE MODELS ARE PROBABLY
MISSING THE DETAIL OF A SUBSIDENCE INVERSION AROUND 500 MB AGAIN. IF
THE INVERSION STRENGTHENS AGAIN IT WILL LIKELY BE ENOUGH TO CAP THE
CONVECTION AGAIN...ALTHOUGH THE INCREASED MOISTURE MAY MAKE THIS
LESS CERTAIN. WILL KEEP THE CURRENT LOW POPS BUT WITH MORE MOISTURE
IT WILL BE MORE OF AN ALL OR NOTHING SITUATION VERSUS THE RECENT
CHANCE OF WEAK CONVECTION CASES.

.LONG TERM...THE MODELS ARE NOT ADVERTISING ANY HUGE CHANGES IN THE
EARLY PART OF THE LONG TERM WITH THE GENERALLY ZONAL FLOW CONTINUING
OVER THE STATE.  TOWARDS THE END OF THE WEEK A MORE SUBSTANTIAL
CHANGE TO THE PATTERN MAY BE IN STORE AS A STRONG CYCLONE MOVES INTO
THE INTERMOUNTAIN WEST AND THE ROCKIES.  PRIOR TO THAT LARGER SCALE
CHANGE THE FASTER FLOW TO OUR NORTH IS FORECAST TO CONTAIN SOME
QUICK-MOVING DISTURBANCES THAT WILL PUSH COOLER AIR AND SOME MORE
MOISTURE INTO OUR PLAINS ON TUESDAY.  THIS SHOULD BRING ABOUT AN
INCREASE IN THUNDERSTORM CHANCES TUESDAY AFTERNOON AND EVENING WHICH
WILL PROBABLY CONTINUE ON WEDNESDAY AS RESIDUAL MOISTURE REMAINS.
DRYING IS EXPECTED THURSDAY AND FRIDAY AS CYCLOGENESIS COMMENCES IN
ASSOCIATION WITH THE LARGER SCALE CHANGES ALOFT.  TEMPERATURES ARE
LIKELY TO BE ABOVE NORMAL THROUGH THE PERIOD WITH MONDAY BEING
OBNOXIOUSLY HOT.  TRIPLE DIGIT MAXIMUM TEMPERATURES ON THE PLAINS
ARE NOT COMPLETELY OUT OF THE QUESTION ON MONDAY.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH SUNDAY. SLIGHT CHANCE OF
THUNDERSTORMS LATE SUNDAY AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

GIMMESTAD/ET
Hazardous weather outlook, Jun 5, 10:10 AM MST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1110 AM MDT SAT JUN 05 2010

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1110 AM MDT SAT JUN 05 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WARM AIR ALOFT AND SLIGHT COOLING NEAR THE GROUND IS EXPECTED TO
PREVENT THUNDERSTORM DEVELOPMENT THIS AFTERNOON. ISOLATED
THUNDERSTORMS ARE POSSIBLE OVERNIGHT ON THE NORTHEAST PLAINS. IF
STORMS DO DEVELOP THEY COULD PRODUCE BRIEF HEAVY RAIN...HAIL...AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ABOVE NORMAL TEMPERATURES ARE EXPECTED THROUGH MUCH OF THE PERIOD AS
HIGH PRESSURE AND A GENERALLY DRY AIRMASS REMAIN OVER THE OUTLOOK
AREA DURING THE PERIOD.  MONDAY APPEARS TO BE QUITE HOT WITH
TEMPERATURES PERHAPS APPROACHING THE CENTURY MARK OVER THE PLAINS.
RELATIVELY COOLER TEMPERATURES AND A SLIGHT INCREASE IN MOISTURE MAY
INCREASE THE THREAT OF THUNDERSTORMS AS THE WEEK PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/ET

In the hours before

Special weather statement, Jun 5, 6:35 PM MST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
735 PM MDT SAT JUN 5 2010

COZ036-040-041-046-060215-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
735 PM MDT SAT JUN 5 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHWESTERN ELBERT COUNTY
  DOUGLAS COUNTY

AT 735 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS
TO AROUND 40 MPH.  THIS STORM WAS LOCATED 4 MILES NORTHEAST OF DEVILS
HEAD...OR 30 MILES SOUTH OF DENVER...MOVING EAST AT 40 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO DEVILS
HEAD...CASTLE PINES...WESTCREEK...THE PINERY...SURREY RIDGE...
SEDALIA...PONDEROSA PARK...PERRY PARK...PARKER...LOUVIERS...
LARKSPUR...KIOWA...HIGHLANDS RANCH...GREENLAND...FRANKTOWN...
ELIZABETH...ELBERT...CASTLE ROCK AND BEVERLY HILLS.

LAT...LON 3956 10434 3913 10447 3914 10519 3956 10497
TIME...MOT...LOC 0135Z 290DEG 36KT 3928 10500

The radar

The Denver radar (KFTG), 30 km away, was scanning. The volume nearest the first event began at 04:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Arapahoe

When
June 5, 9:10 PM MST
Where
Arapahoe County, 2.24 mi ENE of Walnut Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.590, -104.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 232623.